An expert at the National Institute of Drug Abuse in the United States has warned that fentanyl is extremely potent, very dangerous and easy to overdose on.
The deadly synthetic opioid fentanyl is now circulating in New Zealand. In Wairarapa, 12 people overdosed on the drug at the weekend and were hospitalised.
It was sold to them as cocaine.
Fentanyl is believed to be the main driver behind a significant increase in drug overdose deaths in the United States.
Last year alone more than 70,000 deaths were attributed to the drug there.
The US National Institute of Drug Abuse science policy branch chief Dr Emily Einstein said a shocking number of deaths in the United States involved fentanyl, with some overdose deaths involving fentanyl and cocaine.
Fentanyl was a very profitable drug because it was so potent and a small amount of it could be cut and sold in many doses, Einstein told Morning Report.
It could be a very dangerous drug for those taking it unintentionally, she said.
"When it's mixed with cocaine the danger is the person taking it might not even realise that the cocaine contains fentanyl, especially if they don't take opioids in any other capacity, they won't have very high tolerance and it's an even greater risk of overdose."
As well as those who unintentionally took fentanyl thinking they were taking cocaine, some people intentionally took both drugs because it had a very strong effect, she said.
It was an extremely addictive drug, she said.
People who knowingly took fentanyl were frequently those who had a long-standing opioid addiction, she said.
"In the United States in many places it's no longer even possible to get heroin, the drug supply is predominantly fentanyl, so people who have addiction to opioids must keep taking them in order to avoid withdrawal symptoms and for that reason sometimes people will seek out fentanyl."
Others simply preferred the effects of fentanyl, she said.
Fentanyl did have some similarities with heroin, Einstein said.
"It's similar to heroin in the way it works in the brain and the effect it has, it binds to the same receptor and activates them. It does have a much more potent high, the onset it faster and it also dissipates more quickly."
Both drugs developed addiction, and tolerance and had very strong withdrawal symptoms, she said.
Fentanyl's extreme potency makes overdoses more common and it is more dangerous than heroin as far as the risk of overdosing is concerned, she said.
"So it binds to receptors that reduce the respiratory rate very severely, so if someone overdoses on an opioid it's because the respiratory rate decreases to the point that they stop breathing."
Unlike heroin, fentanyl is also associated with something known as "wooden chest syndrome".
"The chest wall gets very rigid, very quickly so breathing stops that way," Einstein said.